Has anyone had palpitations with a high TSH level?

Hi guys.

Just really need some guidance as I have been suffering since March this year of subclinical hypo but alongside that I've been having skipped heartbeats, I'm under a cardiologist now as my palpitations are classed as PVCs (extra beats) and I'm having some 3 in a row at times which is scaring the hell out of me since I've googled about it and I'm sure it's gonna kill me. Since having these palpitations I've been suffering with anxiety that they cause and depression. I'm so scared! I have a 8 month old daughter and I'm so angry this is happening to me as this should be the happiest time of my life yet my thyroid is wreaking havoc and debilitating my life

My blood test in March showed a t4 level of 9 and my TSH was 29

I've been upped to 50mcg of levothyroxine from 25mcg

It then dropped to TSH 18

Then to TSH 7

I've now been put on 75mcg of Levo and surprise surprise no palpitations for a week!


It's the strangest thing I've ever experienced. I've been underactive and over active since my pregnancy and I've never had palpitations with it or had a high TSH level.

Could it be I'm postpartum thyroid and its trying to level itself out? I'm so scared the heart skips will come back.

I'm due to see a endo in a week

Just want my life back I can't stop crying the stress and anxiety all this has caused has taken a massive chunk of my confidence and life. I did the worst thing and googled all of it which basically said I'm dying.

Just need guidance I really look forward to meeting new friends on here who understand


15 Replies

  • Yes, I had terrible trouble. I had to wear a monitor for a day and night. She explained that although they feel really dramatic, I thought I was going to die too, they won't kill you. I could have got beta blockers but thought I would rather not take tablets unnecessarily. It is really scary but if you worry I think it's worse. Take deep breadths. It sounds like they have gone now. I still get little ones. I remember it is a really difficult time after having a baby anyway but stay positive and enjoy your little girl. Xx

  • Did you have high TSH at the time then? Thank you for he reply :) xx

  • Yes, although they told me I was normal, then I got a printout of my blood results since 2008. I was not normal.

  • No, you aren't dying, it only feels like it. Palpitations are linked to low as well as high thyoid levels. It could be post partum or it could be linked to autoimmune. Ask the doc to test your antibodies....

    You probably won't feel right until the tsh is nearer 1... Make sure the doc tests you every 6 weeks and ups your meds until tsh is around 1 and the free t4 is at the top end of the range..

    Whilst you are asking for antibody tests, you need to confirm that you have adequate levels of d3, b12, ferritin and iron. All of these , if low can play havoc with your endocrine system and having a baby takes it out of you.

    The heart muscle uses lots of c0q 10 apparantly and the best form of this is ubiquinol. Might be worth asking the cardiologist if you should be supplementing...

    Have a look at the thyroid uk website for some proper information aout hypothyroidism. thyroiduk.org.uk.....

    Xx. G.

  • Thanks for the reply. I had my antibodies checked that was all normal. I actually fell underactive when I was 6months pregnant so I'm hoping it's all linked to the birth of my daughter. The palps are terrifying. I will speak to my GP about those other tests though. Thank you for the advice. Much appreciated ☺️ Xx

  • Hi,

    I am sorry you are under strain at present and it's no wonder really. With being hypothyroid and a new Mum it's certainly hard going when you're not on an optimum of medication.

    When my heart was playing up it was because I wasn't on any thyroid medication as I hadn't yet been diagnosed. It was very unpleasant to say the least. I also had severe palpitations when on levothyroxine only. The addition of T3 helped a lot.

    If our thyroid hormones are not sufficient to make us feel well or our levothyroxine isn't converting sufficiently to T3, it can also cause symptoms.

    Has your GP tested you for thyroid antibodies as those can cause your TSH to wax and wane. 25mcg of levo is such a small amount to begin with unless you are very frail, 50mcg is usual with a blood test and increase every six weeks till you feel much better (not being restricted when your TSH is 'in range')

    A couple of hints:

    Blood Test: Have the earliest possible appointment . Leave 24 hours since last dose of levo and test as it may skew results and fast. Take levo after test.

    Take thyroid hormones on wakening and wait approx 1 hour before eating. Some foods interfere with medication. I leave 4 hours between hormones and supplements which I have at lunchtime. Some prefer bedtime dosing, in that case you must leave 2 hours after eating before taking hormones. If you've had a fatty meal it should be longer. Food can interfere with the uptake."

    Ask for Vitamin B12, Vit D, iron, ferritin and folate to be tested. They should be towards the upper range. We can often be deficient in these which can cause problems.

    Always get a print-out of your blood test results for your own records and so that you can post if you have a query.

    Some people get palpitations when thyroid hormones aren't optimum or they are too much, so it can bea guessing game till you are on the correct dose or correct hormones.

    I hope you feel better soon and your Endo is sympathetic.

    PS my TSH on finally being diagnosed was 100 and am now well but only because, like many others, had to research and am thankful to Thyroiduk.org.uk for assisting me. You will get much better but unfortunately it cannot be rushed and we may have been having symptoms long before we're diagnosed - sometimes for years. So a good doctor and/or Endo can assist if they don't only take account of your TSH but symptoms and listen to their patient .

  • Thanks for the reply. I'm going to see my GP tomorrow. I'm going to ask for a print out of my recent bloods and to get some new tests. I feel well now so that's a good sign. When my TSH was high I was really weak and with palps and stressed. Crying. It was horrible. I feel more me now but the anxiety left is taking a bit of a toll on me.

    I'm amazed you had a TSH of 100 that is shocking.

    I really appreciate your advice

    Thank you.

    Such a lovely site to be on it really helps me ☺️


  • Yes. It's good to have members that can understand what it is like to suffer and we don't understand why GPs etc don't appear to. That's due only to them being told to diagnose by the TSH alone (ignoring the most important 'The Free T3' ) and the worst thing a GP can do is adjust your dose up/down according to the TSH. Most of us feel better with a TSH of around 1 or below, some even supressed which most GPs wrongly believe could give us heart problems when the reverse is true.

    I'm glad you're feeling much better and your GP doesn't stop increasing to keep your TSH 'in range' if you still have lingering symptoms.

  • My GP seems very on top of it all. They call me for results and tell me what's what. I asked about T3 but they stated its not available on the NHS so I would have to pay privately for that

    Thanks for your help

  • I have the same hun email me if you need a chat <email address removed by admin>

    [ With the private message system there is no need to post email addresses. In the interests of YOUR safety, I have removed the email address you potsed. People can contact you by the Private Messages system. ]

  • Rubbish, I had t3 on nhs. Please don't worry too much about palpitations, my husband once put his head on my chest and we got such a shock as I had the biggest palpitation ever! I'm still alive and that was,probably, 4 years ago. Lol

  • Many are prescribed a T3 supplement on the NHS. Many GPs follow the guidelines of the BTA who aren't all that keen, but I doubt any of them have been so unwell as many of us have been.

    When your levo is at optimum you may do fine as thousands do. I hope it's not too long before all your symptoms go.

  • Hi again Ameliasmummy. Hope Amelia is well. I think you may have been googling general thryoid sites and making yourself more scared. You have post partum thyroditis and that is what you should look at (though because of the anxiety caused by the condition, you probably will fix on the worst bit!) Four out of five mothers who get this condition recover completely. The fact that you have no antibodies is a very encouraging sign that you will be one of those four.

  • I have a new username now guys it's carley84

  • I have had same problem and it's awfull. Espec when u have children it ruins ur time with them. Please feel free to email me for a chat I'm 33 and had this since I was 17

You may also like...